A recent review (DS Fishman, DB Andropoulos, JR Lightdale. JPGN 2019; 69: 3-5) discusses the topic of sedation and an FDA warning from 2016 that should be familiar to pediatric GI physicians. Related blog post (2017): FDA Warning Anesthesia and Developing Brains
The medications which induce an ‘anesthetic state’ may cause cell death and may be “causing some degree of irreversible cellular injury –at least in developing brains, which are particularly vulnerable to apoptosis… [which leads to the] sobering thought that …sedatives could be associated with long-term neurological effects.” At the same time, the authors caution of the potential for the warnings to cause “a delay in the care of the patient.” The authors advocate the following talking points:
- “A single short exposure (~60 minutes) does not appear to cause adverse neurodevelopmental outcomes”
- “There is some evidence that longer (>3 hours) or repeated exposure could have negative effects on behavior or learning.”
Websites for physicians and families:
- Society for Pediatric Anesthesia
- FDA on December 14, 2016 issued a “Drug Safety Communication” (www.fda.gov/Drugs/DrugSafety/ucm532356.htm).
My take: These FDA warnings need to be taken seriously and low yield/low value endoscopy needs to be avoided.